Why Do Some Probiotics Cause Diarrhea?
Probiotics assist with the digestive process by increasing the amount of good bacteria in the colon, according to Beth Orenstein for Everyday Health. When this occurs, food moves through the gut and the results look like diarrhea as toxins and digested food are excreted, explains the American Gastroenterological Association.
Probiotics rebalance the good bacteria to bad bacteria ratio in the gut, notes the American College of Gastroenterology. They prevent toxins and the byproducts of the bad bacteria from leaving the colon and entering the rest of the body. The bacteria Lactobacillus casei Shirota, for instance, is known to facilitate this process by moving food through the digestive tract and supporting the immune system, states the American Gastroenterological Association. It helps to facilitate the breakdown and digestion of undigested food. Although it may seem like diarrhea when the body is excreting waste after a person takes probiotics, it is really the effect of the probiotics doing their job.
Normally, bacteria, such as Lactobacillus rhamnosus and Lactobacillus casei, relieve the symptoms of diarrhea caused by rotavirus, infectious bacteria, viruses and parasites, according to the American Gastroenterological Association. Several strains of the Lactobacillus bacteria and a strain of the yeast Saccharomyces boulardii help treat and shorten the symptoms caused by infectious diarrhea, such as traveler’s diarrhea which is caused by bacteria in food or water. However, probiotics are also used to treat other stomach problems such as cramping and gassiness and have been effective for treating inflammatory bowel disease and inflammatory bowel disorder.